High Wind, Morgan County
- When
- January 16, 10:00 AM MST to 12:00 PM MST
- Where
- Morgan County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
A strong northwesterly flow aloft produced high winds over the northeast plains of Colorado. Peak wind gusts included 59 mph in Sterling and 58 mph at Fort Morgan Municipal Airport.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong northwesterly flow aloft produced high winds over the northeast plains of Colorado. Peak wind gusts included 59 mph in Sterling and 58 mph at Fort Morgan Municipal Airport. The strong winds reduced the visibility to near zero at times in blowing dust. The poor visibility was blamed on multiple accidents along on U.S. 34 near Akron. As a result, the highway was closed in both directions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 16, 8:36 AM MST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 836 AM MST THU JAN 16 2014 .AVIATION...ANTICYCLONE HAS DISRUPTED THE WIND FORECAST AT THE LOCAL AIRPORTS INCLUDING KDEN AND KAPA. EXPECT KBJC TO ALSO TURN AROUND TO EAST/SOUTHEAST SURFACE WINDS WHICH COULD HOLD IN PLACE THROUGH 18Z-19Z. EVENTUALLY AS TEMPERATURES WARM WE SHOULD BE ABLE TO MIX THROUGH THE STABLE BOUNDARY LAYER AND HAVE A MORE NORTH/NORTHEASTERLY WIND DEVELOP MOST LIKELY AT KDEN BY AFTERNOON. COULD SEE GUSTS AS HIGH AS 25-28 KTS IF WINDS FULLY MIX. && .PREV DISCUSSION... /ISSUED 401 AM MST THU JAN 16 2014/ ..CORRECTION FOR A FEW TYPOS/MISSING WORDS SHORT TERM...SIGNIFICANT WIND EVENT IS STILL ANTICIPATED FOR LATER THIS MORNING AND AFTERNOON. THIS TIME FOR THE NORTHEAST CORNER OF THE FORECAST AREA. A STRONG NORTHEAST-SOUTHWEST SURFACE PRESSURE GRADIENT COMBINED WITH 80+ KT MID-LEVEL NWLY FLOW WITH APPROACHING JET MAXIMA AND INCREASING BOUNDARY LAYER MIXING SHOULD RESULT IN SUSTAINED WIND SPEEDS IN THE 30-40KT RANGE AND GUSTS EXCEEDING 50KTS. AT THIS HOUR...WIND SPEEDS UPSTREAM IN SERN WYOMING/WRN NEBRASKA IN THE VICINITY OF A SFC COLD FRONT ALREADY IN THE 25-40KT RANGE. HAVE OBSERVED SIMILAR SPEEDS ACROSS NERN WELD AND MORGAN COUNTIES PAST HOUR OR SO. IT SHOULDN/T BE TOO MUCH LONGER BEFORE WE SEE THESE GUSTY NLY WINDS SPREADING SOUTH ACROSS LOGAN... SEDGWICK...PHILLIPS AND NORTHERN WASHINGTON COUNTIES UNDER THE RIGHT ENTRANCE QUAD OF A 120+ KT JET. THIS AREA PRESENTLY UNDER A HIGH WIND WATCH THAT BEGINS LATER THIS MORNING. NEIGHBORING WFOS HAVE ALREADY UPGRADED THEIR HIGH WIND WATCHES TO WARNINGS. WE/LL BE DOING THE SAME SHORTLY. NO CHANGE TO BEGINNING AND ENDING TIME OF HIGHLIGHT. WIND GUIDANCE INDICATES SPEEDS JUST BARELY MEETING HIGH WIND CRITERIA. HOWEVER THE THREAT OF BLOWING DUST AND THE POTENTIAL IMPACT OF STRONG CROSS WINDS ON TRAVEL WARRANTS UPGRADING THE WATCH TO A WARNING. COOLER AIR APPEARS TO HAVE SLIPPED INTO SEDGWICK AND PHILLIPS COUNTIES IN THE PAST HOUR. THIS SHALLOW FRONT IS EXPECTED TO PUSH NO FARTHER WEST THAN NERN WELD...MORGAN...SRN WASHINGTON AND NRN LINCOLN COUNTIES BY MIDDAY. HIGH TEMPERATURES BEHIND THE FRONT 8- 12 DEG F LOWER THAN YESTERDAY. A BAND OF MID-LEVEL CLOUDS ACCOMPANYING THIS FRONTAL BNDRY MAY PRODUCE A FEW SPRINKLES AND/OR FLURRIES BUT WIDE SFC TEMP/DEWPOINT SPREADS SHOULD PREVENT ANY ACCUMULATION. ELSEWHERE...GUSTY CHINOOK WINDS IN AND NEAR THE FRONT RANGE FOR MOST OF THE NIGHT WILL RETREAT TO HIGHER ELEVATIONS OF THE FRONT RANGE THIS MORNING AS BOUNDARY LAYER FLOW ON THE ADJACENT PLAINS BECOMES NORTH-NORTHWESTERLY. HOWEVER...UP ALONG THE WYOMING BORDER IN LARIMER COUNTY...WIND SPEEDS SHOULD INCREASE DURING THE NEXT FEW HOURS WITH GUSTS APPROACHING 50 MPH NORTH OF FORT COLLINS. WEST- NORTHWEST WINDS OF 25-45 MPH SHOULD ALSO CONTINUE ABOVE TIMBERLINE AND HIGHER EAST FACING SLOPES OF THE FRONT RANGE THROUGH THE DAY. DO NOT SEE ANY PRECIP IN THE HIGH COUNTRY TODAY...JUST AN INCREASE IN MID-LEVEL CLOUDS THIS MORNING. HIGH TEMPERATURES WEST OF THE COLD FRONT EXPECTED TO BE SOME 6-8 DEG F LOWER THAN YESTERDAY...BUT STILL ABOVE AVERAGE. BY TONIGHT...STRONG JET PASSES TO OUR SOUTHEAST...AND THE CROSS- STATE PRESSURE GRADIENT RELAXES AS THE SFC COLD FRONT RETREATS EASTWARD. SHOULD SEE WINDS QUICKLY DROPPING OFF ON THE PLAINS AND IN THE HIGH COUNTRY DURING THE EVENING HOURS AS SKIES CLEAR FROM WEST-TO-EAST. LOWS TONIGHT NEAR SEASONAL AVERAGE WITH WARMEST READINGS ALONG THE BASE OF THE FOOTHILLS THE RESULT OF ENHANCED DRAINAGE FLOW. LONG TERM...THE HIGH AMPLITUDE RIDGE OF HIGHER PRESSURE ALONG THE WEST COAST WILL MOVE INLAND INTO THE GREAT BASIN FROM FRIDAY AND THROUGH THE WEEKEND. THIS WILL MEAN A DECREASING NORTHWEST FLOW PATTERN OVER COLORADO. THERE WILL STILL BE SOME GUSTY WINDS OVER THE MOUNTAINS ON FRIDAY IN THE 30-40KT RANGE BUT THEN MUCH LIGHTER WINDS ON SATURDAY. THE AIRMASS WILL BE DRY AND WARMER THROUGH THE PERIOD WITH A MODERATION OF TEMPERATURES THROUGH SUNDAY...WARMEST ON SUNDAY. THERE WILL BE ANOTHER RIPPLE IN THE NORTHWEST FLOW WHICH WILL BRUSH COLORADO ON MONDAY WITH COOLER TEMPERATURES. AIRMASS STILL LOOKS RATHER DRY SO NO POPS. LONG RANGE MODELS DEVIATE SUBSTANTIALLY BY THE MIDDLE OF NEXT WEEK AS THE EUROPEAN MODEL AS A STRONGER WAVE WHICH MOVES ACROSS COLORADO WHILE THE GFS HAS A RIDGE OVER US. WILL LEAVE DRY FOR NOW UNTIL THERE IS BETTER CONSISTENCY. AVIATION...VFR CONDITIONS LIKELY AT DENVER AREA TERMINALS DURING THE NEXT 24 HOURS. GUSTY WEST-NORTHWEST WINDS OF 12-22KTS AT APA AND DIA...AND 18-33KTS AT BJC...EXPECTED TO GRADUALLY LESSEN IN SPEED AS WINDS TRANSITION MORE TO A NORTHERLY COMPONENT BY MID TO LATE MORNING. IN THE AFTERNOON...IT IS POSSIBLE THAT DIA COULD SEE NORTHERLY WINDS GUSTING TO AROUND 25 KTS SHOULD THE COLD FRONT ON THE PLAINS MOVE CLOSER TO THE FRONT RANGE THAN IS NOW FORECASTED TO DO SO. BY EVENING...WINDS EXPECTED TO RETURN TO A WESTERLY COMPONENT UNDER 15 KTS...THEN GO TO A DRAINAGE WIND UNDER 10 KTS AFTER MIDNIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING FOR COZ048>051. && SHORT TERM...BAKER LONG TERM....ENTREKIN AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 520 AM MST THU JAN 16 2014 COZ030>051-171230- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 520 AM MST THU JAN 16 2014 ...STRONG AND POTENTIALLY DAMAGING WINDS LIKELY FOR THE NORTHEAST CORNER OF COLORADO TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG NORTHERLY FLOW ALOFT AND A TIGHT PRESSURE GRADIENT AHEAD A COLD FRONT BACKING INTO NORTHEAST COLORADO EARLY THIS MORNING WILL PRODUCE STRONG AND POTENTIALLY DAMAGING SURFACE WINDS LATE THIS MORNING AND AFTERNOON ACROSS THE NORTHEAST CORNER OF THE STATE. THESE STRONG NORTHWESTERLY WINDS WILL PRODUCE AREAS OF BLOWING DUSTING ESPECIALLY NEAR OPEN FIELDS. CLOUDS OF BLOWING DUST COULD REDUCE VISIBILITIES TO NEAR ZERO AT TIMES. THIS COLD FRONT IS NOT EXPECTED TO REACH THE FRONT RANGE...BUT A SHIFT TO NORTHERLY WINDS ON THE NEARBY PLAINS WILL WEAKEN THE GUSTY DOWNSLOPING WINDS IN AND NEAR THE FOOTHILLS. OTHERWISE DRY AND COOLER CONDITIONS CAN BE EXPECTED TODAY WITH DAYTIME TEMPERATURES SLIGHTLY ABOVE AVERAGE. TONIGHT...WINDS WILL EASE EVERYWHERE AS SKIES CLEAR WITH THE COLD FRONT BACKING OUT OF THE STATE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HIGH PRESSURE ALOFT WILL BUILD IN THE GREAT BASIN WITH DECREASING WINDS IN THE MOUNTAINS AND PLAINS OVER THE WEEKEND. THE AIRMASS WILL BE DRY WHILE TEMPERATURES WARM TO READINGS ABOVE NORMAL FOR THIS TIME OF YEAR. A WEAK DISTURBANCE WILL MOVE ACROSS COLORADO ON MONDAY WITH COOLER TEMPERATURES BUT CONTINUED DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER REPORTS OF HIGH WINDS AND REDUCED VISIBILITY DUE TO BLOWING DUST ON THE NORTHEAST PLAINS WILL BE APPRECIATED. BAKER/ENTREKIN
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
Highs winds reduced the visibility to near zero along U.S. 34 near Akron. Multiple accidents resulted in the closure of the highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483403, 483404, 483405.